High Wind, Phillips County
- When
- March 8, 12:45 PM MST
- Where
- Phillips County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
A trained spotter at Haxtun measured a peak wind gust of 61 mph (53 kts).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A trained spotter at Haxtun measured a peak wind gust of 61 mph (53 kts).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 7, 2:40 PM MST, 22 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MST MON MAR 7 2005 .SHORT TERM...CURRENT SURFACE OBSERVATIONS INDICATED A LONGMONT ANTICYCLONE GOING AT THIS TIME. MUSH OF THE URBAN CORRIDOR IS UNAFFECTED BY THE HOWLING NORTH-NORTHWESTERLIES OUT ON THE PLAINS. GUSTS IN THE MID 30 KNOTS RANGE ARE COMMON OVER MOST OF THE PLAINS AT THIS TIME. RADAR IS SHOWING LITTLE AS FAR AS PRECIPITATION OR A WIND SIGNATURE IS CONCERNED. IN THE MOUNTAINS THERE IS JUST SOME MID AND UPPER LEVEL CLOUDS AS WELL AS SOME LENTICULARS. MODELS SHOW THE NORTH-NORTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE FORECAST AREA TONIGHT AND TUESDAY. ANOTHER WAVE IN THE FLOW CAN BE SEEN ON THE WATER VAPOR PICTURES AT THIS TIME. THE QG VERTICAL VELOCITY FIELDS SHOW THIS SYNOPTIC SCALE RISING MOTION LATE NIGHT INTO EARLY TUESDAY...THEN DECENT SUBSIDENCE ONCE AGAIN. BY TUESDAY AFTERNOON...THE GRIDS SHOW ANOTHER JET MAX NOSING IN THAT IS DUE NORTH IN DIRECTION WITH SPEEDS JUST ABOVE 100 KNOTS. IN THE LOW LEVELS...GRIDS SHOW A FAIRLY RELAXED PRESSURE GRADIENT OVERNIGHT FOR MOST OF THE FORECAST AREA...BUT THIS CHANGES QUITE A BIT AFTER THE UPPER FEATURE MOVES THOUGH BY TUESDAY AFTERNOON. CROSS SECTIONS SHOW PLENTY OF MOISTURE FOR THE MOUNTAINS THIS EVENING AND AGAIN TUESDAY MORNING. CURRENT SATELLITE PICTURES DO SHOW A BATCH OF CLOUDINESS HEADING OUR WAY IN FRONT OF THE NEXT FEATURE. THE MOUNTAIN TOP FLOW IS FAVORABLE FOR OROGRAPHIC ENHANCEMENT FOR MOUNTAIN SNOWS. THERE IS DECENT POTENTIAL INSTABILITY...BUT ITS DOWN LOW. UP BY 600-550 MB IT IS VERY STABLE. THERE IS SOME QPF ON THE PRECIPITATION GRIDS SO WILL KEEP 40-60% POPS IN THE HIGH MOUNTAINS OVERNIGHT. SAME GOES FOR SOME OF TUESDAY. CONCERNING POPS ON THE PLAINS TUESDAY...THERE IS PLENTY OF POTENTIAL INSTABILITY AND FAIRLY STEEP LAPSE RATES BELOW 600 MB. BUT THERES ONLY ENOUGH MOISTURE FOR VIRGA AND DOWNBURSTS. NO POPS. BY TUESDAY AFTERNOON... WIDESPREAD WINDY CONDITIONS LOOK LIKELY. NOTHING OF HIGH WIND CRITERIA THOUGH. FOR TEMPERATURES...TUESDAY LOOKS SIMILAR TO TODAY...MAYBE 0.5 C COOLER. .LONG TERM...BEEFED UP WINDS A BIT ALONG THE FOOTHILLS TUE NIGHT BEHIND THE JET STREAK AS INGREDIENTS FOR AN AMPLIFIED WAVE WILL REMAIN. DIRECTION APPEARS TO BE TOO NORTHERLY FOR WARNING CRITERIA...THOUGH THE FAIRPLAY AREA CAN DO WELL IN THIS SETUP. SOME QUESTION ABOUT THE EXTENT OF CLOUD COVER WED/THU BUT IN A FAIRLY DRY ENVIRONMENT WED SHOULD BE MOSTLY SUNNY. ON THU THE PASSING SHORTWAVE TO OUR NORTHEAST WILL BRING A LITTLE COOLING AND SOME CLOUDS TO THE NORTHEAST. STILL DRY AT LOW LEVELS. MODELS TRENDING TOWARD A BIT STRONGER UPSTREAM RIDGE IN THE FRI/SAT TIME FRAME THOUGH THERE IS STILL SOME DISSENT. IT LOOKS SUNNY AND WINDY AND SHOULD BE WARMER THAN OUR PREVIOUS FORECAST. LOTS OF DIVISION ON THE EVOLUTION OF THE PATTERN FROM THIS WEEKEND ON. GOOD AGREEMENT ON THE LOWERING HEIGHTS ACROSS THE NORTH CENTRAL PART OF THE COUNTRY...BUT WHERE THE COLD AIR DIGS A TROUGH AND WHEN ARE PROBLEMATIC. GFS ENSEMBLES GENERALLY ZONAL HEADING TOWARD DUMPING THE COLD AIR OFF THE NW COAST WHILE MANY OF THE CANADIAN ENSEMBLES ARE HEADING TOWARD A GREAT BASIN OR CALIFORNIA CUTOFF LOW OR SLOW MOVING TROUGH. IN EITHER CASE THIS WOULD TEND TO DELAY THE POTENTIAL FOR SERIOUS PRECIPITATION INTO NEXT WEEK. HOWEVER...STILL SOME POTENTIAL FOR A COLD FRONT WITH SOME MOISTURE AND JET SUPPORT...SO I WILL SIT ON OUR LOW POPS FOR SUN AND HOLD THEM INTO MON. HEDGE AWAY FROM THE COOLING THOUGH AS WE MAY NOT SEE THE SERIOUS COLD PUSH YET. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && KOOPMEINERS/GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 849 AM MST TUE MAR 08 2005 COZ030>051-091300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 849 AM MST TUE MAR 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS...HIGH VALLEYS AND FOOTHILLS TODAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 4 INCHES. WIND GUSTS WILL APPROACH 60 MPH WITH BLOWING SNOW AND REDUCED VISIBILITIES OVER THE HIGHER PASSES. OVER LOWER ELEVATIONS...SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE TO DEVELOP THIS MORNING OVER THE PLAINS. THERE MAY BE SOME LIGHT ACCUMULATIONS UP TO AN INCH OVER DOUGLAS AND ELBERT COUNTIES. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED OVER THE PLAINS WITH BLOWING DUST AND REDUCED VISIBILITIES. THE WIND AND SHOWERS ARE A RESULT OF A STRONG COLD FRONT MOVING THROUGH THE REGION THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMER AND BREEZY WEATHER IS EXPECTED WEDNESDAY...THEN ANOTHER COLD FRONT WILL DROP TEMPERATURES ON THURSDAY. A CHANCE FOR SNOW WILL CONTINUE IN THE MOUNTAINS. DRIER AND WARMER WEATHER IS EXPECTED FRIDAY AND SATURDAY...THEN A TREND TOWARD COOLER WEATHER WITH A CHANCE FOR SNOW FROM SUNDAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SWE/CMG
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444590.